Indiana, 2007

Flash Flood in Indiana, August 8 to 9, 2007

August 8 to 9, 2007 · NWS ILN · 1 event in 1 county or zone

A persistent strong thunderstorm dumped three to four inches of rain across Ripley County during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A persistent strong thunderstorm dumped three to four inches of rain across Ripley County during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 8, 8:43 PM EST, 57 minutes earlier.

Area forecast discussion, Aug 8, 8:43 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
943 PM EDT WED AUG 8 2007

.SYNOPSIS...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE NOSING UP INTO THE OHIO
VALLEY WILL RETROGRADE BACK TO THE WEST THROUGH THE END OF THE
WEEK. AS IT DOES...A STATIONARY BOUNDARY CURRENTLY DRAPED ACROSS
THE SOUTHERN GREAT LAKES WILL PUSH DOWN THROUGH THE OHIO VALLEY LATE
THURSDAY INTO FRIDAY MORNING.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
MOST CONVECTION HAS DISAPPEARED. NOTABLE EXCEPTION IS STATIONARY
THUNDERSTORM OVER SOUTHERN RIPLEY COUNTY WHERE A FLASH FLOOD
WARNING IS IN EFFECT UNTIL 11 PM.

UPDATED FORECAST TO CLEAN UP EVENING WORDING. REST UNCHANGED.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
LOOKS LIKE THURSDAY SHOULD BE OUR LAST DAY OF OPPRESSIVE HEAT AS 8H
TEMPS ONCE AGAIN PROGGED TO BE IN THE 23-24 DEGREE RANGE...WITH
HIGHEST VALUES ACROSS SOUTHEAST PORTIONS OF FA. THIS SHOULD LEAD
TO HIGHS ONCE AGAIN IN THE MID TO UPPER 90S AND WILL CONTINUE
WITH CURRENT HEAT ADVISORY/WARNINGS THROUGH THURSDAY NIGHT. FRONT
IS FORECAST TO PUSH DOWN FROM THE NORTHWEST LATE IN THE DAY ON
THURSDAY AND THIS WILL LEAD TO AN INCREASING CHANCE OF THUNDERSTORMS
THROUGH THE AFTERNOON AND ON INTO THURSDAY NIGHT.

A SOMEWHAT COOLER AND DRIER AIRMASS WILL THEN FILTER INTO THE
REGION FOR FRIDAY. THIS WILL LEAD TO DECREASING CLOUDS AND SOME
RELIEF TO THE HOT CONDITIONS OF THE PAST SEVERAL DAYS. THE MAV HAS
BEEN DOING A BETTER JOB WITH THE TEMPS THE LAST FEW DAYS SO WILL
TREND TEMPS TOWARD THEM FOR HIGHS ON THURSDAY AND GO WITH MID TO
UPPER 90S FOR HIGHS. THIS ALSO LINES UP PRETTY CLOSE TO WHAT THE
FORECAST SOUNDING ARE GIVING FOR HIGH TEMPS. AS WE GET AN AIRMASS
CHANGE...WILL THEN GO WITH MORE OF A BLEND OF GUIDANCE FOR TEMPS
THROUGH THE REST OF THE SHORT TERM.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
SURFACE HIGH WILL BE CENTERED OVER OHIO VALLEY AT THE BEGINNING OF
THE EXTENDED...SHIFTING TO THE MID ATLANTIC STATES BY THE END OF THE
WEEKEND.  THIS PLACES FA IN RETURN SRLY FLOW AS GFS BRINGS MIDLEVEL
RIDGING BACK INTO THE REGION.  MEX GUIDANCE SEEMS TOO AGGRESSIVE
WITH THE RESULTING WARMUP ON SUN...BRINGING MAX TEMPS INTO THE MID TO
UPPER 90S.  BLENDED THESE TEMPS DOWNWARD WITH THE ENS MEAN TO GIVE
MAX TEMPS IN THE LOWER 90S.  GFS BRINGS A WEAK FRONT INTO THE AREA
EARLY MONDAY.  WITH UNCERTAINTIES WITH REGARDS TO TIMING AND EXTENT
OF RIDGING OVERHEAD...HAVE OPTED TO KEEP FORECAST DRY AT THIS TIME.
TEMPS FORECAST TO BE NEAR AVERAGE TOWARD THE END OF THE EXTENDED.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
CVG AND ILN ARE EXPERIENCING TSRA WITH OTHER SITES HAVING CB.
EXPECT CURRENT CONVECTION TO DIMINISH WITHIN THE NEXT 2 HOURS.
HAZE AND FOG ARE FORECAST LATE TONIGHT IN TROPICAL AIRMASS.
CONVECTION WILL DEVELOP AGAIN THURSDAY AFTERNOON. WITH CAPES OVER
2000 J/KG AND PRESENCE OF FRONTAL FORCING...LOOK FOR MORE
WIDESPREAD TSRA THAN TODAY.

OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY NIGHT.

&&

.CLIMATE...
CVG REACHED 100 DEGREES TODAY FOR THE FIRST TIME SINCE JULY 30
1999. CMH LAST MADE IT TO 100 IN 1999 AS WELL...AND FOR DAY 100
LAST OCCURRED DURING THE 1988 DROUGHT. TO PUT THIS CURRENT HEAT
WAVE INTO PERSPECTIVE...CVG HAS BEEN AT OR ABOVE 90 DEG FOR 10
CONSECUTIVE DAYS. THE MOST RECENT STREAK OF 90 DEG DAYS OCCURRED
IN AUGUST 1995 WHEN HIGH TEMPS WERE ABV 90 DEG FOR 11 STRAIGHT
DAYS. THE RECORD FOR MOST CONSECUTIVE DAYS ABV 90 DEG AT CVG IS 15
AND OCCURRED FROM JUNE 22 THRU JULY 6 1966.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 6 AM EDT FRIDAY FOR OHZ026-034-035-042>046-
     051>056-060-062>065-073-074.
     EXCESSIVE HEAT WARNING UNTIL 6 AM EDT FRIDAY FOR OHZ061-
     070>072-077>082-088.
KY...EXCESSIVE HEAT WARNING UNTIL 6 AM EDT FRIDAY FOR KYZ089>100.
IN...HEAT ADVISORY UNTIL 6 AM EDT FRIDAY FOR INZ050-058-059.
     EXCESSIVE HEAT WARNING UNTIL 6 AM EDT FRIDAY FOR INZ066-
     073>075-080.

&&
Hazardous weather outlook, Aug 8, 2:05 PM EST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
305 PM EDT WED AUG 8 2007

INZ050-058-059-OHZ026-034-035-091100-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-
305 PM EDT WED AUG 8 2007

...HEAT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA AND WEST
CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

TEMPERATURES ARE FORECAST TO APPROACH THE MID 90S ON THURSDAY WITH
HEAT INDICES AS HIGH AS 104 DEGREES.

AS A FRONTAL BOUNDARY APPROACHES THE REGION...THERE IS A SLIGHT
RISK FOR SCATTERED THUNDERSTORMS TO BECOME SEVERE. THE MAIN THREAT
WITH THESE STORMS WOULD BE DAMAGING WINDS FOR THURSDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY.

OHZ042>046-051>056-060-062>065-073-074-091100-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-
HOCKING-
305 PM EDT WED AUG 8 2007

...HEAT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...
...SEVERE THUNDERSTORM WATCH 568 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO AND MIAMI VALLEY
OF OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

TEMPERATURES ARE FORECAST TO APPROACH THE MID 90S ON
THURSDAY WITH HEAT INDICES AS HIGH AS 104 DEGREES.

AS A FRONTAL BOUNDARY APPROACHES THE REGION...THERE IS A SLIGHT
RISK FOR SCATTERED THUNDERSTORMS TO BECOME SEVERE. THE MAIN THREAT
WITH THESE STORMS WOULD BE DAMAGING WINDS FOR THURSDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

INZ066-073>075-080-KYZ089>100-OHZ077>082-088-091100-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
305 PM EDT WED AUG 8 2007

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION IS NOT ANTICIPATED.

OHZ061-070>072-091100-
MONTGOMERY-BUTLER-WARREN-CLINTON-
305 PM EDT WED AUG 8 2007

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 AM EDT FRIDAY...
...SEVERE THUNDERSTORM WATCH 568 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND
SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Special weather statement, Aug 8, 5:04 PM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
604 PM EDT WED AUG 8 2007

OHZ034-042-082230-
DARKE OH-MERCER OH-
604 PM EDT WED AUG 8 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MERCER AND NORTHERN
DARKE COUNTIES THROUGH 630 PM EDT...

AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR ROSE HILL...MOVING EAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...ST.
HENRY...BURKETTSVILLE...NEW WESTON...ROSSBURG...NORTH STAR...BROCK...
MARIA STEIN...WILLOWDELL...YORKSHIRE...VERSAILLES AND OSGOOD.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Aug 8, 6:14 PM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
714 PM EDT WED AUG 8 2007

INZ074-OHZ070-077-090015-
DEARBORN IN-HAMILTON OH-BUTLER OH-
714 PM EDT WED AUG 8 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BUTLER...HAMILTON AND
NORTHEASTERN DEARBORN COUNTIES THROUGH 815 PM EDT...

AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR DOVER...MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
BRIGHT...WEST HARRISON...HARRISON...GRANDVIEW...ROSS...MACK NORTH...
DENT...BRIDGETOWN NORTH...WHITE OAK WEST...WHITE OAK...CHEVIOT AND
NORTHGATE.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Local storm report, Aug 8, 6:17 PM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
717 PM EDT WED AUG 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     5 NE SPRINGFIELD        39.98N 83.73W
08/08/2007                   CLARK              OH   TRAINED SPOTTER

            1 TREE DOWN AND NUMEROUS LARGE BRANCHES DOWN NEAR NEW
            MOOREFIELD

&&
Local storm report, Aug 8, 7:41 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
841 PM EDT WED AUG 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     1 NNW NEW MOOREFIELD    40.01N 83.73W
08/08/2007                   CLARK              OH   LAW ENFORCEMENT

            A TREE WAS DOWNED ONTO POWER LINES.

0540 PM     TSTM WND DMG     6 NE SPRINGFIELD        39.99N 83.73W
08/08/2007                   CLARK              OH   LAW ENFORCEMENT

            A TREE WAS DOWNED ONTO POWER LINES.

&&

HATZOS

The radar

The Indianapolis radar (KIND), 111 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ripley

When
August 8, 9:40 PM EST to August 9, 12:00 AM EST
Where
Ripley County, New Marion to Rexville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.000, -85.370

Numerous roads were flooded, with several automobiles stranded in the high water. A bridge was washed out along County Road 850.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55856.